Skip to content

Time left to comment:

Day
Hour
Minute
Second

Counterfeit Medicine Purchased Online Permanently Alters Man’s Vision

As reported by Motherboard, several doctors recently published a study documenting a case of retinal toxicity caused when a 31-year-old man took too much sildenafil citrate, the active ingredient in popular erectile dysfunction drugs. The man had purchased the drug in liquid form off of the Internet. Retinal toxicity is an eye disorder that affects how a person sees different colors. In this case, the young man suffers from irreversible erythropsia, which means everything he sees is tinted red.

After presenting himself to a clinic in New York after seeing red for two days, researchers at Mount Sinai Hospital used advanced imaging techniques to examine his eyes. Those test revealed permanent structural changes to his retinas – specifically damage to his outer retina and cone cells – photoreceptor cells responsible for color vision. In a statement, Dr. Richard Rosen, the lead author of the report and director of Retina Services at Mount Sinai said, “To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from.”

Temporary eye disturbances have been attributed to erectile dysfunction drugs in pill form before, but none have permanently altered the structure of anyone’s eyes. Even over a year later, this 31-year-old man still sees the world in red. It is not known how much of the drug the man consumed, but it is likely it was much more than the standard dose. The study did note that because the drug was purchased online “from a non-pharmacy source,” its level of purity could also be a factor. A 2011 study found that 77 percent of the “Viagra” pills purchased online were counterfeit. It should be noted that there has never been an FDA-approved liquid version of sildenafil citrate.

Dr. Rosen said, “This study shows how dangerous a large dose of a commonly used medication can be.” He hopes that their finding can help doctors become aware of the risks associated with excessive consumption of sildenafil citrate “so they can better educate patients about the risks of using too much.” The importance of only ever purchasing FDA-approved medications from a licensed U.S. pharmacy is another valuable lesson to take away from this study.

Scroll To Top